Some Diabetes Drugs Increase Risk Of Lower Limb Amputation – Study

by NCN Health And Science Team Posted on November 15th, 2018

Houston, Texas, USA : Use of sodium glucose cotransporter 2 (SGLT2) inhibitors to treat type 2 diabetes is associated with an increased risk of lower limb amputation and diabetic ketoacidosis (a serious diabetes complication) compared with another group of drugs called glucagon-like peptide 1 (GLP1) receptor agonists, finds a study in The BMJ today.

Although the absolute risk increase is small, the findings expand on current knowledge and quantify the risk of serious adverse events potentially linked to this group of drugs, say the researchers.

SGLT2 inhibitors are increasingly popular drugs for the treatment of type 2 diabetes. They lower blood glucose levels by increasing glucose loss through the kidneys, but concerns have been raised regarding their safety.

For instance, some studies have suggested that their use may be associated with serious complications, including lower limb amputation, bone fracture, diabetic ketoacidosis, acute kidney injury, serious urinary tract infections, blood clots (venous thromboembolism) and acute pancreatitis.

To better understand these potential risks, an international research team analysed national registry data from Sweden and Denmark for 17,213 patients who started taking SGLT2 inhibitors and 17,213 patients who started taking GLP1 receptor agonists between July 2003 and December 2016.

Patients were aged 35 years or more with no previous prescriptions for any of the study drugs, no history of severe kidney problems (dialysis or transplantation) or pancreatic disorders, and median follow-up time for the studied outcomes was between 270 and 274 days.

The main outcomes were lower limb amputation, bone fracture, diabetic ketoacidosis, acute kidney injury, serious urinary tract infection, venous thromboembolism and acute pancreatitis.

After taking account of a large number of potentially influential factors including disease history, other medications and socioeconomic indicators, use of SGLT2 inhibitors was associated with a two-fold increased risk of both lower limb amputation (2.7 vs 1.1 events per 1000 person years) and diabetic ketoacidosis (1.3 vs 0.6 events per 1000 person years), compared with GLP1 receptor agonists.

But there was no significant risk increase for bone fracture, acute kidney injury, serious urinary tract infection, venous thromboembolism or acute pancreatitis.

Findings remained consistent after further analyses to test the strength of the results.

This is an observational study, so no firm conclusions can be drawn about cause and effect, and the researchers cannot rule out the possibility that other unmeasured factors may have affected the results.

However, the study used nationwide registry data from a large number of patients, and the findings are consistent with previous research in the field.

As such, the researchers conclude that SGLT2 inhibitors compared with GLP1 receptor agonists are associated with an increased risk oflower limb amputations and diabetic ketoacidosis but not with other serious adverse events of current concern. And they call for further analyses to accumulate more clinical data on the use of these drugs.

Citation :  British Medical Journal (BMJ) DOI: 10.1136/bmj.k4365

New class of type 2 diabetes drug associated with rare, life-threatening outcome

A separate earlier study found a new class of type 2 diabetes drug to be associated with a rare, life-threatening outcome

New class of type 2 diabetes drug associated with rare, life-threatening outcome

A new class of drugs, known as SGLT2 inhibitors, is increasingly being prescribed for the treatment of type 2 diabetes, but may increase the risk of rare but serious complication known as diabetic ketoacidosis. In a new study published in the New England Journal of Medicine, investigators from Brigham and Women’s Hospital quantify that risk, finding that patients are twice as likely to experience diabetic ketoacidosis if taking an SGLT2 inhibitor rather than another class of diabetes drugs. However, diabetic ketoacidosis is still extremely rare: even for patients taking an SGLT2 inhibitor, only about one in every 1,000 patients will experience this complication, the researchers estimate.

The research team studied 40,000 patients taking SGLT2 inhibitors, comparing their outcomes to those of patients taking a DPP4 inhibitor. After 180 days, 55 patients taking an SGLT2 inhibitor had experienced diabetic ketoacidosis, while 26 patients taking the other class of drug had experienced this side effect.

SGLT2 inhibitors were first brought to market in April of 2013 and, based on clinical trials data, appeared to be quite safe. However, case reports of diabetic ketoacidosis among people with type 2 diabetes taking SGLT2 inhibitors prompted the FDA to issue a warning in 2015 about the class of drugs. Diabetic ketoacidosis is usually associated with type 1 diabetes – it’s very uncommon for people with type 2 diabetes to experience this complication. Those who do suffer from this complication have high levels of acids, called ketones, in their blood and can experience vomiting, abdominal pain, shortness of breath, swelling in the brain and, if left untreated, diabetic ketoacidosis can be fatal.

Corresponding author Michael Fralick, MD, FRCPC, of the BWH Division of Pharmacoepidemiology and Pharmacoeconomics, emphasizes that even though diabetic ketoacidosis is uncommon, physicians need to be vigilant for signs and symptoms among type 2 diabetes patients.

Fralick became interested in exploring the association between SGLT2 inhibitors and this side effect after one of his patients who had been taking this medication came to the emergency room with symptoms of diabetic ketoacidosis. Using data available to him through one of the research platforms available at the Division (Aetion Evidence Platform) he was able to conduct this study within weeks of seeing this patient.

“My best research projects come from my patients – their experiences drive the questions I investigate,” Fralick said. “This is a side effect that’s usually seen in patients with type 1 diabetes mellitus – not type 2 – so doctors are not ‘on the lookout’ for it. That means that the risk of this side effect might actually be even higher than what we found due to misdiagnosis/under recording.”

Citation for second stydy: New England Journal of Medicine. DOI: 10.1056/NEJMc1701990

Author

NCN Health And Science Team

NCN Health And Science Team
Phone
Email

Leave a Reply